Connecticut, 2007

Ice Storm in Connecticut, December 2, 2007

December 2, 2007 · NWS BOX · 1 event in 1 county or zone

A strong low pressure system moved across southern New England producing wintry precip across much of northern Connecticut.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong low pressure system moved across southern New England producing wintry precip across much of northern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 1, 9:48 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Dec 1, 9:48 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
948 PM EST SAT DEC 1 2007

.SYNOPSIS...
STRONG...COLD HIGH PRESSURE WILL BUILD ACROSS QUEBEC AND NEW ENGLAND
TONIGHT...THEN WILL SHIFT EAST SUNDAY. A STORM SYSTEM WILL TAKE
SHAPE OVER THE GREAT LAKES DURING SUNDAY...THEN WILL PUSH INTO NEW
ENGLAND SUNDAY NIGHT. THIS LOW WILL REDEVELOP JUST EAST OF NEW
ENGLAND EARLY MONDAY...THEN WILL DEEPEN QUICKLY OVER THE GULF OF
MAINE MONDAY NIGHT BEFORE PUSHING INTO THE MARITIMES TUESDAY. WEAK
HIGH PRESSURE WILL PUSH ACROSS THE REGION WEDNESDAY. A WEAK LOW WILL
PASS SOUTH OF NEW ENGLAND THURSDAY...FOLLOWED BY ANOTHER HIGH FOR
FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

CLOUDS WILL CONTINUE TO INCREASE TONIGHT BUT NO PRECIPITATION IS
EXPECTED. TEMP DROPS WILL SLOW CONSIDERABLY AS THE THICKER CLOUDS
CONTINUE TO STREAM EASTWARD.

AS FAR AS CHANGES TO THE WINTER STORM WATCH GO...WE ADDED EASTERN
HILLSBOROUGH COUNTY TO THE WATCH AS THEY MAY SEE A SIGNIFICANT
ACCUMULATION OF SNOW AND ICE AS WELL.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
WILL ALREADY SEE OVERRUNNING HEADING INTO THE REGION AS LIGHT SNOW
AND SNOW SHOWERS BREAK OUT OVER THE CONNECTICUT VALLEY DURING THE
AFTERNOON.

WITH THE VERY COLD START ON SUNDAY MORNING...NOT EXPECTING A LOT OF
WARMING AT LEAST AT THIS POINT AS THE LOW WILL REMAIN WELL TO THE
WEST ON SUNDAY AND THE THICKENING CLOUD COVER. HOWEVER...MAY START
TO SEE MID LEVEL WARMING LAYER /AS SEEN ON BOTH NAM AND GFS BUFKIT
SOUNDINGS/ BEGIN TO WORK INTO CONNECTICUT BY THE END OF THE DAY
SUNDAY...SO MAY START TO SEE A MIX OF SLEET OR FREEZING RAIN MIXING
WITH THE SNOW LATE IN THE DAY.

AGAIN...USED A BLEND OF THE NAM AND GFS MOS GUIDANCE FOR TEMPS...
THOUGH LEANED TOWARD THE COOLER NAM WITH THE VERY COLD START WE WILL
HAVE ON SUNDAY MORNING.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SNOW...SLEET AND FREEZING RAIN DURING SUNDAY NIGHT AND MONDAY WILL
BRING HAZARDOUS TRAVEL CONDITIONS IN THE INTERIOR.

NAM...GFS...DGEX AND SREF PROVIDE CONSISTENT FORECAST TRACK OF
PRIMARY SURFACE LOW THROUGH GREAT LAKES REGION SUNDAY NIGHT. STRONG
DYNAMICS INCLUDING DIVERGENCE ALOFT AND NEGATIVE TILT TO UPPER
LOW...ALLOW FOR FORMATION AND RAPID INTENSIFICATION OF COASTAL
SYSTEM. USED A BLEND OF GFS AND NAM FOR THIS PACKAGE.

SNOW INTENSIFIES DURING EARLY SUNDAY EVENING. HOWEVER AS THE EVENING
PROGRESSES FORECAST DILEMMA BECOMES PRECIP TYPE...AS WARMER AIR
MOVES IN ALOFT.  SOUTHERN NH AND NORTHWEST MA STAND THE BEST CHANCE
OF SIGNIFICANT SNOW AND SLEET ACCUMULATIONS SUNDAY NIGHT INTO MONDAY
MORNING.  BASED OFF OF QPF...THIS AREA COULD RECEIVE 8 TO 10 INCHES
OF SNOW.

THROUGH THE LOWER CONNECTICUT RIVER VALLEY REGION...CONCERN IS A FEW
INCHES OF SNOW AND SLEET MIXED WITH FREEZING RAIN. GIVEN THIS IS THE
FIRST MAJOR EVENT OF THE SEASON AND A QUARTER INCH OF ICE IS
POSSIBLE WITH THE FEW INCHES OF SNOW/SLEET...HAVE GONE WITH A WATCH
FOR THE CONNECTICUT VALLEY AREA OF MA AND NORTH CENTRAL CT.

FOR THE REST OF THE INTERIOR...UP TO I495...ACCUMULATION QUANTITY
EXPECTED TO BE LESS...GENERALLY AN INCH OR TWO...BUT PRECIPITATION
TYPE WILL STILL BE A MIX OF SNOW...SLEET AND FREEZING RAIN SUNDAY
NIGHT INTO MONDAY MORNING. FROM THE PROVIDENCE TO BOSTON
CORRIDOR...PRECIP SHOULD BEGIN AS SNOW AND/OR SLEET THEN CHANGE TO
SLEET AND RAIN AROUND MIDNIGHT. LASTLY ON CAPE COD AND THE
ISLANDS...PRECIP EXPECTED TO BEGIN AS SNOW AND SLEET BEFORE QUICKLY
CHANGING TO RAIN.

AS LOW PULLS NORTH INTO NOVA SCOTIA COLD AIR ADVECTION MOVES INTO
OUR AREA IN EARNEST. WINDS BACKING TO THE NORTH AND NORTHWEST AS
WELL...ALLOWING PRECIP TYPE TO CHANGE OVER TO SNOW WEST OF THE BOS TO
PVD CORRIDOR. THIS COULD RESULT IN A FEW INCHES OF SNOW ACROSS FAR
NORTHERN MA INTO SOUTHERN NH.

LOW STILL EXPECTED TO BOMB AS IT TRACKS THROUGH THE GULF OF MAINE.
STRONG WIND GUSTS EXPECTED OVER CAPE COD AND THE ISLANDS ON THE BACK
OF THIS SYSTEM ON MONDAY. A WIND ADVISORY OR HIGH WIND WARNING MAY
BE NEEDED FOR THIS AREA AS THE EVENT DRAWS CLOSER.

TUESDAY THROUGH SATURDAY...FOCUS ON THIS PACKAGE WAS PRIMARILY
DURING THE SUNDAY THROUGH MONDAY TIMEFRAME.  COLDER THAN NORMAL
TEMPERATURES EXPECTED THROUGH THE PERIOD.  ANOTHER...ALBEIT
WEAKER...LOW PRESSURE MAY PASS SOUTH OF NEW ENGLAND DURING THE
WEDNESDAY NIGHT TO THURSDAY TIMEFRAME...WITH A CHANCE OF SNOW DURING
THAT PERIOD.  HIGH PRESSURE FOLLOWS FOR FRIDAY AND SATURDAY.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
ALTOSTRATUS WILL WORK ITS WAY INTO THE AREA AFTER MIDNIGHT. EXPECT
VFR CONDITIONS THROUGH THE NIGHT.

MID LEVEL CLOUDS EXPECTED FOR MUCH OF SUNDAY...BUT EXPECT SOME MVFR
CONDITIONS AS THE AFTERNOON WEARS ON...MAINLY DUE TO LOWERING
VISIBILITY.

DURING SUNDAY EVENING EXPECT A DETERIORATION TO IFR CONDITIONS WITH
A MIX OF WINTRY PRECIPITATION.

LOOKING AT SUNDAY NIGHT THROUGH THURSDAY...SUNDAY NIGHT IFR
CONDITIONS PERSIST DUE TO A MIX OF WINTRY PRECIPITATION. MONDAY MVFR
CONDITIONS EXCEPT SOME IFR POSSIBLE ALONG NORTHERN TIER OF
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE...WHERE ADDITIONAL SNOW
ACCUMULATION IS POSSIBLE. TUE AND WED...MVFR-VFR CEILINGS...VFR VSBYS
EXPECTED. WED NIGHT TO THU LOW PRESSURE COULD BRING MVFR CEILINGS AND
VSBY IN LIGHT SNOW.

&&

.MARINE...

WINDS WILL CONTINUE TO DIMINISH TONIGHT.

ON SUNDAY...EXPECT SHIFTING WINDS AT 10 KTS OR LESS AS THE HIGH
BUILDS OFFSHORE.  WILL BECOME E-SE ON THE SOUTHERN OUTER WATERS BY
LATE SUNDAY AND WILL BEGIN TO INCREASE...THOUGH DO NOT EXPECT SMALL
CRAFT CONDITIONS ON SUNDAY.

IN THE LONGER TERM...INTENSIFYING LOW EXPECTED TO YIELD GALES LATE
SUN NIGHT INTO MON. WITH LOW CENTER CROSSING OVER CAPE COD...THESE
STRONG WINDS WILL VARY SUN NIGHT AND EARLY MON. LATE SUN NIGHT SOUTH
AND EAST GALES...SHIFTING TO A NORTHWEST GALE AROUND MIDDAY MON.
VISIBILITY WILL BE REDUCED IN WINTRY PRECIPITATION CHANGING TO RAIN.

NORTHWEST GALES LIKELY LATE MON INTO TUE WITH A LOW PROB OF STORM
FORCE GUST. WED BRINGS DIMINISHING WINDS AND SEAS.

&&

.CLIMATE...
THE NOVEMBER 2007 MONTHLY SUMMARIES /CLM/ WERE ISSUED EARLIER THIS
MORNING. APPEARS THAT NOVEMBER TEMPERATURES RAN ABOUT 1 TO 1.5
DEGREES BELOW NORMAL /EXCEPT BOS WHICH WAS 1.9 DEGREES BELOW
NORMAL/. PRECIPITATION WAS ALSO ABOUT 1 INCH BELOW NORMAL /EXCEPT
PVD WHICH WAS 1.5 INCHES BELOW NORMAL/.

&&

.EQUIPMENT...
WE STILL HAVE CONTINUING PROBLEMS WITH THE BROADCAST ON THE NOAA
WEATHER RADIO TRANSMITTER AT BLUE HILL. APPEARS TO BE A COMMS PROBLEM
BETWEEN BLUE HILL AND BOX. VERIZON IS CONTINUING TO WORK ON THE
PROBLEM AND HOPES TO TRACK IT DOWN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING
     FOR CTZ002.
MA...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING
     FOR MAZ002>004-008>011-026.
NH...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING
     FOR NHZ011-012-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR ANZ231>235-
     237.
     SMALL CRAFT ADVISORY UNTIL 12 PM EST SUNDAY FOR ANZ250-254-255.

&&

SYNOPSIS...EVT
NEAR TERM...MLE
SHORT TERM...EVT
LONG TERM...NMB
AVIATION...NMB/EVT
MARINE...NMB/EVT
Hazardous weather outlook, Dec 1, 9:50 PM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
950 PM EST SAT DEC 1 2007

CTZ002-MAZ002>004-008>011-026-NHZ011-012-015-030300-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
950 PM EST SAT DEC 1 2007

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY NIGHT AND MONDAY.

ANZ230>237-250-254-255-RIZ008-030300-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-BLOCK ISLAND RI-
950 PM EST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL
WATERS...SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE WARNINGS WILL LIKELY BE NEEDED MONDAY AND TUESDAY IN THE WAKE
OF THE DEPARTING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

CTZ003-004-MAZ005-006-012-014-RIZ001-030300-
TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
950 PM EST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WILL AFFECT SOUTHERN NEW ENGLAND SUNDAY NIGHT INTO
MONDAY NIGHT. LATEST INDICATIONS CONTINUE TO SUPPORT SNOW AND SLEET
OVERSPREADING SOUTHERN NEW ENGLAND SUNDAY EVENING FROM WEST TO EAST.
THE WINTRY PRECIPITATION WILL QUICKLY CHANGE TO RAIN ACROSS
SOUTHEAST MASSACHUSETTS AND SOUTHERN RHODE ISLAND...WHERE LITTLE IF
ANY SNOW ACCUMULATION IS EXPECTED.

FOR THE BOSTON TO PROVIDENCE CORRIDOR...A FEW HOURS OF SNOW AND
SLEET ARE POSSIBLE BEFORE THE CHANGEOVER TO RAIN. THIS MAY YIELD
MINOR SNOW ACCUMULATIONS.

FARTHER INLAND ACROSS INTERIOR PORTIONS OF CONNECTICUT...
MASSACHUSETTS AND NORTH INTO SOUTHERN NEW HAMPSHIRE...A PERIOD OF
ACCUMULATING SNOW IS POSSIBLE FOLLOWED BY SEVERAL HOURS OF SLEET AND
FREEZING RAIN. THE HEAVIEST PRECIPITATION AND LONGEST DURATION OF
MIXED PRECIPITATION WILL LIKELY OCCUR NORTH OF THE INTERSTATE
90 INTO SOUTHERN NEW HAMPSHIRE...WHERE A PLOWABLE SNOWFALL IS
POSSIBLE.

THE PRECIPITATION MAY CHANGE BACK TO ALL SNOW ACROSS MUCH OF THE
REGION LATER MONDAY AS THE ATMOSPHERE COOLS. ADDITIONAL SNOWFALL IS
POSSIBLE ESPECIALLY ACROSS NORTHERN MASSACHUSETTS INTO SOUTHERN NEW
HAMPSHIRE.

EXACT SNOWFALL PROJECTIONS ARE DIFFICULT AT THIS TIME GIVEN THE
AMOUNT OF WARMER AIR TO INVADE THE REGION IS UNCERTAIN. STAY TUNED
TO LATER FORECASTS FOR DETAILS ON THIS UPCOMING WINTER WEATHER
EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY NIGHT AND MONDAY.

MAZ007-013-015>024-RIZ002>007-030300-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-
950 PM EST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WILL AFFECT SOUTHERN NEW ENGLAND SUNDAY NIGHT INTO
MONDAY NIGHT. LATEST INDICATIONS CONTINUE TO SUPPORT SNOW AND SLEET
OVERSPREADING SOUTHERN NEW ENGLAND SUNDAY EVENING FROM WEST TO EAST.
THE WINTRY PRECIPITATION WILL QUICKLY CHANGE TO RAIN ACROSS
SOUTHEAST MASSACHUSETTS AND SOUTHERN RHODE ISLAND...WHERE LITTLE IF
ANY SNOW ACCUMULATION IS EXPECTED.

FOR THE BOSTON TO PROVIDENCE CORRIDOR...A FEW HOURS OF SNOW AND
SLEET ARE POSSIBLE BEFORE THE CHANGEOVER TO RAIN. THIS MAY YIELD
MINOR SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT AND MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Hartford

When
December 2, 1:30 AM EST to 10:00 AM EST
Where
Hartford forecast zone
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Ice accretion downed tree limbs and wires, causing power outages across much of Hartford County.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70821.